Arizona, 2011

High Wind in Arizona, April 8, 2011

April 8, 2011 · NWS FGZ · 2 events in 2 counties and zones

A strong cold front approaching northern Arizona brought high winds to parts of the Little Colorado River Valley north of the Mogollon Rim.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front approaching northern Arizona brought high winds to parts of the Little Colorado River Valley north of the Mogollon Rim.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 8, 4:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 8, 4:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 AM MST FRI APR 8 2011

.SYNOPSIS...A STRONG PACIFIC STORM WILL BRING WINDY CONDITIONS WITH
WIDESPREAD RAIN AND SNOW TODAY THROUGH SATURDAY. SIGNIFICANT SNOWFALL
AMOUNTS ARE FORECAST ABOVE 5000 FEET ELEVATION...FROM THE
KAIBAB PLATEAU SOUTH TO YAVAPAI COUNTY MOUNTAINS...AND EAST ALONG
THE MOGOLLON RIM TO THE WHITE MOUNTAINS. MUCH COOLER TEMPERATURES
EXPECTED TODAY AND SATURDAY WITH FAIR WEATHER RETURNING FROM SUNDAY
ONWARD.

&&

.DISCUSSION...A STRONG SPRING STORM CURRENTLY MOVING SOUTH INTO
SOUTHERN CALIFORNIA WILL BRING WIDESPREAD RAIN AND SNOW TO NORTHERN
ARIZONA THROUGH SATURDAY. THE LOW PRESSURE CENTER OF THE STORM WILL
CHANGE DIRECTION LATER THIS MORNING AND MOVE SLOWLY HEAD EASTWARD
ACROSS ARIZONA. DEEP MOISTURE LEVELS AND STRONG DYNAMICS ALONG THE
SLOW MOVING COLD FRONT WILL PRODUCE 1 TO 2 INCHES OF PRECIPITATION
ACROSS OUR WESTERN FORECAST ZONES. RAIN AND SNOW WILL SPREAD
EASTWARD ON SATURDAY MORNING AS THE COLD FRONT MOVES INTO OUR
EASTERN ZONES. AN UNSTABLE AIR MASS AND ABUNDANT MOISTURE WILL
CONTINUE TO PRODUCE SNOW SHOWERS ACROSS OUR WESTERN FORECAST ZONES
THROUGH SATURDAY AFTERNOON. PRECIPITATION WILL SLOWLY DIMINISH FROM
WEST TO EAST AFTER SUNSET ON SATURDAY.

SIGNIFICANT SNOW AMOUNTS ARE FORECAST ABOVE 5000 FEET ELEVATION
STARTING LATER THIS EVENING IN OUR WESTERN ZONES...THEN SPREADING
SLOWLY EASTWARD ALONG THE MOGOLLON RIM INTO THE WHITE MOUNTAINS FROM
SATURDAY MORNING THROUGH SATURDAY EVENING. A WINTER STORM WARNING
FOR HEAVY SNOW HAS BEEN ISSUED STARTING LATER TONIGHT ABOVE 5000
FEET FROM THE KAIBAB PLATEAU TO THE YAVAPAI COUNTY MOUNTAINS.

A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED ABOVE 5000 FEET
STARTING EARLY SATURDAY MORNING ALONG THE MOGOLLON RIM...NORTHERN
GILA COUNTY AND THE WHITE MOUNTAINS.

A WIND ADVISORY HAS ALSO BEEN ISSUED FOR MOST OF OUR NORTHERN AND
EASTERN FORECAST ZONES.

SUNDAY ONWARD...FAIR WEATHER CONDITIONS WILL RETURN FROM SUNDAY
ONWARD AS SEVERAL WEAK SHORT WAVE RIDGES AND TROUGHS MOVE ACROSS THE
GREAT BASIN THROUGH THE WORK WEEK. HIGH TEMPERATURES WILL WARM UP TO
NORMAL LEVELS FROM MONDAY ONWARD WITH BREEZY SOUTHWESTERLY WINDS
EACH DAY.

&&

.AVIATION...FOR THE 12Z PACKAGE...AREAS RAIN/SNOW ACROSS NW AZ WILL
SLOWLY SPREAD EASTWARD OVER THE NEXT 24 HOURS...REACHING THE ERN
BORDER BY 12Z SATURDAY. SOUTHWEST WINDS OF 15-25 KT WITH GUSTS 40-50
KT WILL ALSO CONTINUE. WIDESPREAD MVFR WITH LOCAL IFR/LIFR
CONDITIONS SPREADING EASTWARD. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...STRONG SOUTHWEST WINDS WILL CONTINUE AS A PACIFIC
STORM SYSTEM MOVES ACROSS THE REGION TODAY THROUGH EARLY SUNDAY.
RAIN AND SNOW...MODERATE TO HEAVY AT TIMES...WILL DEVELOP ACROSS
NORTHWESTERN ARIZONA TODAY AND SLOWLY SPREAD EASTWARD TODAY AND
TONIGHT. ACCUMULATING SNOW CAN BE EXPECTED ABOVE 5000 FEET...WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE ABOVE 7000 FEET.

SUNDAY THROUGH TUESDAY...THE STORM WILL MOVE EASTWARD ON SUNDAY WITH
LINGERING SHOWERS AND WARMER TEMPERATURES. ADDITIONAL WARMING AND
DRY WEATHER CAN BE EXPECTED FOR MONDAY AND TUESDAY WITH MINIMUM
RELATIVE HUMIDITIES FALLING TO 15 TO 20 PERCENT BOTH DAYS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR NORTHERN AND EASTERN
ARIZONA ZONES 005-009>014-017-039-040.

WINTER STORM WARNING ABOVE 5000 FEET FROM 6 PM THIS EVENING TO 5 PM
MST SATURDAY FOR WESTERN ARIZONA ZONES 004-006>008-015-038.

WINTER WEATHER ADVISORY ABOVE 5000 FEET FROM MIDNIGHT TONIGHT TO 11
PM MST SATURDAY FOR THE MOGOLLON RIM...NORTHERN GILA COUNTY AND THE
WHITE MOUNTAINS...ARIZONA ZONES 016-018.

WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST SATURDAY FOR THE
WHITE MOUNTAINS ARIZONA ZONE 017.

&&

PUBLIC....................BOHLIN
AVIATION/FIRE WX..........DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Apr 8, 3:43 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 AM MST FRI APR 8 2011

AZZ004>018-037>040-090745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
343 AM MST FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL CONTINUE TODAY AHEAD OF THE
APPROACHING STORM. WINDS SPEEDS FROM 25 TO 35 MPH WITH GUSTS FROM
40 TO 55 MPH ARE EXPECTED ACROSS NORTHEASTERN ARIZONA. A WIND
ADVISORY HAS BEEN ISSUED...SEE PRODUCT NPWFGZ FOR DETAILS.

A STRONG SPRING STORM WILL BRING WIDESPREAD VALLEY RAIN AND
SIGNIFICANT SNOW ACCUMULATIONS TODAY THROUGH SATURDAY. WINTER STORM
WARNINGS AND ADVISORIES ARE IN EFFECT TONIGHT THROUGH
SATURDAY FOR ELEVATIONS ABOVE 5000 FEET OVER NORTHWEST
ARIZONA...NORTHERN GILA COUNTY...THE MOGOLLON RIM...AND WHITE
MOUNTAIN. PLEASE SEE THE WINTER STORM PRODUCT WSWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...SNOW SHOWERS WILL CONTINUE WITH SIGNIFICANT
ACCUMULATIONS FORECAST TO CONTINUE ABOVE 5000 FEET ELEVATION IN
NORTHERN GILA COUNTY...ALONG THE MOGOLLON RIM AND IN THE WHITE MOUNTAINS.
SNOW SHOWERS WILL GRADUALLY DIMINISH FROM WEST TO EAST BY SATURDAY
EVENING.

WEATHER CONDITIONS WILL IMPROVE BY SUNDAY WITH NO WEATHER HAZARDS EXPECTED
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Coconino County

When
April 8, 8:00 AM MST to 2:40 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Wind gusts to 65 MPH were observed at the Leupp School and an ADOT sensor at Two Guns.

High Wind, Little Colorado River Valley in Navajo County

When
April 8, 8:30 AM MST to 2:30 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The ASOS at the Winslow Airport reported wind gusts to 62 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310397, 310401.